Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2005, 4:48 PM CDT for Sedgwick County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 4:48 PM CDT (21:48 UTC)
- Expired
- May 12, 2005, 5:21 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 15 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 122148
SVRICT
KSC173-122230-
/O.NEW.KICT.SV.W.0053.050512T2148Z-050512T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 530 PM CDT.
* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF GODDARD...OR ABOUT 21
MILES SOUTHEAST OF KINGMAN...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANDALE...BEL AIRE...BENTLEY...COLWICH...GARDEN PLAIN...GODDARD...
KECHI...MAIZE...MOUNT HOPE...PARK CITY...VALLEY CENTER...DOWNTOWN
WICHITA...MID CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
3774 9769 3782 9768 3783 9769 3789 9767
3790 9716 3776 9720
$$
/LAWSON2 follow-up statements
000
WWUS53 KICT 122203
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU MAY 12 2005
KSC173-122230-
/O.CON.KICT.SV.W.0053.000000T0000Z-050512T2230Z/
SEDGWICK KS-
503 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL
530 PM CDT...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHWEST OF GODDARD...OR 18 MILES WEST OF DOWNTOWN WICHITA...
AND MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR ANDALE BY 515 PM CDT.
THE TOWNS OF GARDEN PLAIN AND BENTLEY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
3774 9769 3782 9768 3783 9769 3789 9767
3790 9716 3776 9720
$$
/LAWSON000
WWUS53 KICT 122221
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT THU MAY 12 2005
KSC173-122231-
/O.CAN.KICT.SV.W.0053.000000T0000Z-050512T2230Z/
SEDGWICK KS-
521 PM CDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY HAS BEEN
CANCELLED...
AT 516 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER
POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
3774 9769 3782 9768 3783 9769 3789 9767
3790 9716 3776 9720
$$
/LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU MAY 12 2005 .DISCUSSION... TONIGHT: PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT. NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING INTO SOUTHEAST KS. GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT CLOSELY. FRI-FRI NIGHT: BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING. SOME SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY. SAT-MON: RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA. LITTLE CHANGE TO GOING FORECAST. -HOWERTON TUESDAY THROUGH THURSDAY: MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION. FORECAST CONFIDENCE IS MEDIUM. DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE BUILDING OVER THE CENTRAL UNITED STATES. THIS IS DEPICTED WELL BY THE 5 DAY MEAN OF THE 500 MB HEIGHTS. THEY ALSO ARE IN GENERAL AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH. AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT PUSHES THE COLD FRONT SOUTH. GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK. THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA. THIS WILL PRODUCE THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 72 50 73 / 80 40 40 5 HUTCHINSON 57 71 48 72 / 80 40 30 5 NEWTON 59 72 49 71 / 80 40 40 5 ELDORADO 62 72 50 71 / 80 40 50 5 WINFIELD-KWLD 63 73 51 73 / 80 40 40 10 RUSSELL 50 70 46 69 / 50 40 20 0 GREAT BEND 52 70 46 71 / 60 30 20 0 SALINA 54 69 47 69 / 80 40 30 0 MCPHERSON 56 71 48 70 / 80 40 30 5 COFFEYVILLE 65 76 53 71 / 70 70 60 10 CHANUTE 64 74 52 70 / 80 60 60 10 IOLA 64 73 51 70 / 80 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && HOWERTON/KRC
Hazardous weather outlook, May 12, 12:06 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1206 PM CDT THU MAY 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1206 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST. THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE SOUTH CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JAKUB/KLEINSASSER
In the hours before
Local storm report, May 12, 3:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLOOD MOUNDRIDGE 38.20N 97.52W
05/12/2005 MCPHERSON KS LAW ENFORCEMENT
WATER WAS REPORTED OVER THE ROAD AT 27TH AND DAKOTA.
&&
BRWSpecial weather statement, May 12, 4:03 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 403 PM CDT THU MAY 12 2005 KSZ051-052-122130- MARION-MCPHERSON- 403 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEHIGH...OR 16 MILES WEST OF MARION...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Special weather statement, May 12, 4:17 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT THU MAY 12 2005 KSZ067-068-082-083-122145- HARVEY-KINGMAN-RENO-SEDGWICK- 417 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...KINGMAN...RENO AND SEDGWICK COUNTIES... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF VIOLA TO 6 MILES WEST OF SOUTH HUTCHINSON...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, May 12, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL HUTCHINSON 38.07N 97.91W
05/12/2005 0.75 INCH RENO KS CO-OP OBSERVER
&&
TESLocal storm report, May 12, 4:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 4 W HUTCHINSON 38.07N 97.99W
05/12/2005 0.75 INCH RENO KS CO-OP OBSERVER
&&
TESSpecial weather statement, May 12, 4:35 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT THU MAY 12 2005 KSZ051-067-068-083-122200- HARVEY-MCPHERSON-RENO-SEDGWICK- 435 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MCPHERSON...RENO AND SEDGWICK COUNTIES... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GODDARD TO BURRTON TO INMAN...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 50 min |
| May 12, 2:13 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 47 min |
| May 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 21 min |
| May 12, 2:30 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 12, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 28 min |
| May 12, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 49 min |
| May 12, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 40 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 39 min |
| May 12, 3:38 PM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
| May 12, 4:24 PM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.